Jump to content

New Caregiver-28 year old NSCLC


kscoon

Recommended Posts

Hi all, I'm sad to be here but glad to know how much support I can find. My boyfriend John was diagnosed in January with Stage IV Adenocarcinoma. He's EGFR positive with the Exon 19 deletion. Started out with bone pain, to persistent cough, then fatigue and weight loss. A couple visits to the doctor for antibiotics and on 1/7, they told us he most likely had lymphoma or leukemia. Clearly those are the obvious choices for a 28 year old, non-smoking male. A bone biopsy and two weeks later, we find out that it's non-small cell. He has a 2cm mass in his upper left lobe of his lung, extensive osseous metastases throughout his spine, pelvis, upper femur, ribs and shoulders, mediastinal and left hilar lymph node involvement and four small mets (largest is 1.5cm) in his brain. He's being seen by Dr. Nathan Pennell at the Cleveland Clinic. He received Gamma Knife radiation for his brain on 2/4, had palliative radiation to his left hip for 5 treatments and started 40 mg of Gilotrif on 2/5. We live together and we were planning on getting married in the next year but life always finds a way to throw in some hiccups. 

Link to comment
Share on other sites

Dagnabit!

 

I'd rather not be welcoming you to our site.  Folks your age are still in the spring break phase of your lives, not the lung cancer treatment phase.

 

The Cleveland Clinic has a superb reputation.  My reading of Gilotrif suggests it produces very good results for those Adenocarcinoma folks with EGFR and Del 19 presentation.  I had a similar drug in my early treatment (Tarceva) but at that time, doctors didn't really understand why it worked.  As it turns out it didn't work on squamous cell, my form of NSCLC.  It has two similar side effects - diarrhea and "skin rash".  I took a pill once a day and the diarrhea was a nightmare.  The rash came on later and, well, message me and I'll tell you about the rash.  When I went on line and asked for help with Tarceva's diarrhea, a fellow survivor suggested in have a bowl of plain steamed rice in the morning about 15 minutes before I took my pill.  My diarrhea laughed at Imodium but respected the rice.  Go figure!

 

Strap in, lock and load and prepare for a wild ride.  Lots of us here have experienced the ride and are still strapping in.  If I can live, so can John.

 

You'll have plenty of questions and we'll always try and provide answers.

 

Stay the course.

 

Tom

Link to comment
Share on other sites

Cleveland Clinic is a great hospital.  Dr. Pennell will be speaking at our National HOPE Summit in May- I hope you will consider coming.  www.lungevity.org/dchope  its also a great opportunity to meet other young adult survivors of lung cancer.  

Our website has a section for caregivers and frequently asked questions for the doctor.  It can help you navigate some of the overwhelming things you will be facing.  We also have a lifeline program where we can match a patient to a survivor and caregivers to other caregivers- by stage, age range and type of lung cancer.  

You guys don't have to go thru this alone.  We are here for you.

Keep posting.  I look forward to getting to know you.

Best Hopes,

KatieB

Link to comment
Share on other sites

Thanks for the welcome! I saw the summit in May, I'd love to come and get back to DC (I went to college there), but we have a wedding that month, so probably won't make it. John got his first blood tests done after starting Gilotrif and it looks like he's starting to respond and his body isn't reacting poorly to it. Just hoping for improved scans in April!

Link to comment
Share on other sites

  • 4 weeks later...

Hi there,

 

I hope he is still having good reaction to the Gilotrif with little to no side effects!! I look forward to a good update this month! I hope there was some info about "scanxiety" in the reading you have done. Basically, it's VERY normal for you both to get nervous about the upcoming scan. It could make him go through several emotions, some that he tries to hide. You may have some nervousness as well. There is no predicting how either of you will feel as the scan nears, but hopefully expecting it will make it easier to deal with.

 

God Bless.

Mary

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.